Skip to main content Accessibility help
×
Home
Hostname: page-component-cf9d5c678-ljdsm Total loading time: 0.224 Render date: 2021-07-28T08:51:14.897Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

MULTIDIMENSIONAL EXACT CLASSES, SMOOTH APPROXIMATION AND BOUNDED 4-TYPES

Published online by Cambridge University Press:  07 September 2020

DANIEL WOLF
Affiliation:
Formerly of the SCHOOL OF MATHEMATICS UNIVERSITY OF LEEDS LEEDS LS2 9JT, UK E-mail: dwolfeu@gmail.com
Corresponding
E-mail address:

Abstract

In connection with the work of Anscombe, Macpherson, Steinhorn and the present author in [1] we investigate the notion of a multidimensional exact class (R-mec), a special kind of multidimensional asymptotic class (R-mac) with measuring functions that yield the exact sizes of definable sets, not just approximations. We use results about smooth approximation [24] and Lie coordinatization [13] to prove the following result (Theorem 4.6.4), as conjectured by Macpherson: For any countable language $\mathcal {L}$ and any positive integer d the class $\mathcal {C}(\mathcal {L},d)$ of all finite $\mathcal {L}$-structures with at most d 4-types is a polynomial exact class in $\mathcal {L}$, where a polynomial exact class is a multidimensional exact class with polynomial measuring functions.

Type
Articles
Copyright
© The Association for Symbolic Logic 2020

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

Footnotes

Dedicated to the memories of my son Arthur and my mother Valerie

References

Anscombe, S., Macpherson, H. D., Steinhorn, C., and Wolf, D., Multidimensional asymptotic classes, in preparation, 2020.Google Scholar
Aschbacher, M., Finite Group Theory, second ed., Cambridge Studies in Advanced Mathematics, vol. 10, Cambridge University Press, Cambridge, 2000.CrossRefGoogle Scholar
Bell, J. L. and Slomson, A., Models and Ultraproducts: An Introduction, Dover Publications, Mineola, NY, 2006. This is an unabridged republication of the 1974 third revised printing of the work originally published by the North-Holland Publishing Company in 1969.Google Scholar
Bello Aguirre, R. I., Generalised Stability of ultraproducts of finite residue rings, 2015. Available at https://arxiv.org/abs/1503.04454Google Scholar
Bello Aguirre, R. I., Model theory of finite and pseudofinite rings, PhD thesis, University of Leeds, 2016. Available at http://etheses.whiterose.ac.uk/15771Google Scholar
Brion, M. and Peyre, E., Counting points of homogeneous varieties over finite fields. Journal für die reine und angewandte Mathematik, vol. 645 (2010), pp. 105124.Google Scholar
Casanovas, E., Simple Theories and Hyperimaginaries, ASL Lecture Notes in Logic, vol. 39, Cambridge University Press, New York, 2011.CrossRefGoogle Scholar
Chatzidakis, Z., van den Dries, L., and Macintyre, A., Definable sets over finite fields. Journal für die reine und angewandte Mathematik, vol. 427 (1992), pp. 107135.Google Scholar
Cherlin, G., Homogeneous tournaments revisited. Geometriae Dedicata, vol. 26 (1988), pp. 231240.CrossRefGoogle Scholar
Cherlin, G., Large finite structures with few types, Algebraic Model Theory (Hart, B. T., Lachlan, A. H., and Valeriote, M. A., editors), NATO ASI Series C: Mathematical and Physical Sciences, vol. 496, Kluwer Academic Publishers, Dordrecht, 1997, pp. 53105.CrossRefGoogle Scholar
Cherlin, G., The Classification of Countable Homogenous Directed Graphs and Countable Homogenous n-Tournaments, Memoirs of the American Mathematical Society, vol. 131, American Mathematical Society, Providence, RI, 1998.Google Scholar
Cherlin, G., Harrington, L., and Lachlan, A. H., ${\aleph}_0$ -categorical, ${\aleph}_0$-stable structures. Annals of Pure and Applied Logic, vol. 28 (1985), pp. 103135 (This is sometimes incorrectly referenced as pp. 227–270 of vol. 18 (1980), which in fact refers to an entirely different paper by Cherlin and Shelah in the Annals of Mathematical Logic, which was renamed the Annals of Pure and Applied Logic in 1983).CrossRefGoogle Scholar
Cherlin, G. and Hrushovski, E., Finite Structures with Few Types, Annals of Mathematics Studies, vol. 152, Princeton University Press, Princeton, NJ, 2003. Available at https://www.math.rutgers.edu/~cherlin/Paper/notes.pdfGoogle Scholar
Cherlin, G. and Lachlan, A. H., Stable finitely homogeneous structures. Transactions of the American Mathematical Society, vol. 296 (1986), pp. 815850.CrossRefGoogle Scholar
Chowdhury, A., Hart, B., and Sokolović, Ž., Affine covers of Lie geometries and the amalgamation property. Proceedings of the London Mathematical Society, vol. 85 (2002), pp. 513563.CrossRefGoogle Scholar
Elwes, R., Dimension and measure in finite first order structures, PhD thesis, University of Leeds, 2005.Google Scholar
Elwes, R., Asymptotic classes of finite structures, this Journal, vol. 72 (2007), pp. 418438.Google Scholar
Evans, D. M., Examples of -categorical structures, Automorphisms of First-Order Structures (Kaye, R. and Macpherson, H. D., editors), Oxford University Press, New York, 1994, pp.3372.Google Scholar
García, D., Macpherson, D., and Steinhorn, C., Pseudofinite structures and simplicity. Journal of Mathematical Logic, vol. 15 (2015), pp. 141.CrossRefGoogle Scholar
Hill, C. and Smart, C., A re-iteration of Finite structures with few types, Chapters 1–3, Unpublished manuscript, 2006.Google Scholar
Hodges, W., Model Theory, Encyclopedia of Mathematics and Its Applications, vol. 42, Cambridge University Press, New York, 1993.CrossRefGoogle Scholar
Hrushovski, E., Finite structures with few types, Finite and Infinite Combinatorics and Set Theory (Sauer, N. W., Woodrow, R. E., and Sands, B., editors), NATO ASI Series C: Mathematical and Physical Sciences, vol. 411, Kluwer Academic Publishers, Dordrecht, 1993, pp. 175187.CrossRefGoogle Scholar
Hrushovski, E., On pseudo-finite dimensions. Notre Dame Journal of Formal Logic, vol. 54 (2013), pp. 463495.CrossRefGoogle Scholar
Kantor, W. M., Liebeck, M. W., and Macpherson, H. D., ${\aleph}_0$-categorical structures smoothly approximated by finite substructures. Proceedings of the London Mathematical Society, vol. 59 (1989), pp. 439463.Google Scholar
Kaye, R. and Macpherson, H. D., Models and groups, Automorphisms of First-Order Structures (Kaye, R. and Macpherson, H. D., editors), Oxford University Press, New York, 1994, pp. 331.Google Scholar
Kim, B., Simplicity Theory, Oxford Logic Guides, vol. 53, Oxford University Press, New York, 2014.Google Scholar
Kim, B. and Pillay, A., Simple theories. Annals of Pure and Applied Logic, vol. 88 (1997), pp. 149164.CrossRefGoogle Scholar
Knight, J. and Lachlan, A. H., Shrinking, stretching, and codes for homogeneous structures, Classification Theory (Baldwin, J. T., editor), Lecture Notes in Mathematics, vol. 1292, Springer-Verlag, Berlin, Heidelberg, 1987, pp. 192229.CrossRefGoogle Scholar
Krajíček, J., Approximate Euler characteristic, dimension, and weak pigeonhole principles, this Journal, vol. 69 (2004), pp. 201214.Google Scholar
Krajíček, J. and Scanlon, T., Combinatorics with definable sets: Euler characteristics and Grothendieck rings. The Bulletin of Symbolic Logic, vol. 6 (2000), pp. 311330.CrossRefGoogle Scholar
Lachlan, A. H., Countable homogeneous tournaments. Transactions of the American Mathematical Society, vol. 284 (1984), pp. 431461.Google Scholar
Lachlan, A. H., On countable stable structures which are homogeneous for a finite relational language. Israel Journal of Mathematics, vol. 49 (1984), pp. 69153.CrossRefGoogle Scholar
Lachlan, A. H., Structures coordinatized by indiscernible sets. Annals of Pure and Applied Logic, vol. 34 (1987), pp. 245273.Google Scholar
Lachlan, A. H., Stable finitely homogeneous structures: a survey, Algebraic Model Theory (Hart, B. T., Lachlan, A. H., and Valeriote, M. A., editors), NATO ASI Series C: Mathematical and Physical Sciences, vol. 496, Kluwer Academic Publishers, Dordrecht, 1997, pp. 145159.CrossRefGoogle Scholar
Macpherson, H. D., Homogeneous and smoothly approximated structures, Algebraic Model Theory (Hart, B. T., Lachlan, A. H., and Valeriote, M. A., editors), NATO ASI Series C: Mathematical and Physical Sciences, vol. 496, Kluwer Academic Publishers, Dordrecht, 1997, pp. 161179.CrossRefGoogle Scholar
Macpherson, H. D., A survey of homogeneous structures. Discrete Mathematics, vol. 311 (2011), pp. 15991634.CrossRefGoogle Scholar
Macpherson, H. D. and Steinhorn, C., One-dimensional asymptotic classes of finite structures. Transactions of the American Mathematical Society, vol. 360 (2008), pp. 411448.CrossRefGoogle Scholar
Macpherson, H. D. and Steinhorn, C., Definability in classes of finite structures, Finite and Algorithmic Model Theory (Esparza, J., Michaux, C., and Steinhorn, C., editors), LMS Lecture Notes Series, vol. 379, Cambridge University Press, New York, 2011, pp. 140176.CrossRefGoogle Scholar
Marker, D., Model Theory: An Introduction, Graduate Texts in Mathematics, vol. 217, Springer-Verlag, New York, 2002.Google Scholar
Ryten, M. J. and Tomašić, I., ACFA and measurability. Selecta Mathematica, vol. 11 (2005/2006), pp. 523537.Google Scholar
Scanlon, T., Fields admitting ordered nontrivial strong Euler characteristics are quasifinite, unpublished, 2000. Available at https://math.berkeley.edu/~scanlon/papers/quasi.pdfGoogle Scholar
Tent, K. and Ziegler, M., A Course in Model Theory, ASL Lecture Notes in Logic, vol. 40, Cambridge University Press, New York, 2012.CrossRefGoogle Scholar
Tomašić, I., Fields with measure and automorphism. Bulletin of the London Mathematical Society, vol. 41 (2009), pp. 429440.CrossRefGoogle Scholar
Wolf, D., Model theory of multidimensional asymptotic classes, PhD thesis, University of Leeds, 2016. Available at http://etheses.whiterose.ac.uk/15316Google Scholar

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

MULTIDIMENSIONAL EXACT CLASSES, SMOOTH APPROXIMATION AND BOUNDED 4-TYPES
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

MULTIDIMENSIONAL EXACT CLASSES, SMOOTH APPROXIMATION AND BOUNDED 4-TYPES
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

MULTIDIMENSIONAL EXACT CLASSES, SMOOTH APPROXIMATION AND BOUNDED 4-TYPES
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *